Colorado, 2010

Flash Flood and Hail in Colorado, June 6, 2010

June 6, 2010 · NWS BOU · 25 events in 6 counties and zones

Severe thunderstorms produced large hail, up to golfball size, along with heavy rain, and damaging thunderstorm winds. 5 inches, caused street flooding and inundated some fields in Morgan County as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$50,000
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, up to golfball size, along with heavy rain, and damaging thunderstorm winds. The combination of hail and heavy rain, up to 2.5 inches, caused street flooding and inundated some fields in Morgan County as well. Around Fort Morgan, wheat and corn crops were damaged. Intense thunderstorm winds destroyed a mobile home near Fort Morgan. In addition, a few electrical poles were blown down in the Weldona area. In Logan County, straight-line wind snapped utility poles near Atwood and downed electrical lines along State Highways 61 and 138.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 6, 2:20 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 6, 2:20 PM MST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 PM MDT SUN JUN 6 2010

.SHORT TERM...RIPE ENVIRONMENT FOR SEVERE THUNDERSTORMS THIS
AFTERNOON. ENOUGH MOISTURE TO ALLEVIATE OUR PROBLEMS WITH WARM AIR
AROUND 500 MB...THERE IS SOME WARMING AT THAT LEVEL TODAY BUT IT
WILL NOT BE ENOUGH TO CAP CONVECTION OVER THE BETTER MOISTURE.
THINGS A BIT MORE MARGINAL AROUND DENVER BUT IT IS A BIT WARMER THAN
WE EXPECTED ALSO...SO I DO EXPECT STORMS TO DEVELOP OVER THE
FOOTHILLS AND IN THE CONVERGENCE ZONE OVER DENVER LATER THIS
AFTERNOON. SHEAR PROFILE IS GOOD FOR SUPERCELL DEVELOPMENT ONCE THE
STORMS GET INTO THE RICHER MOISTURE...AND EXPECT THE STRONGEST
STORMS COMING OUT OF WYOMING TO TURN SOUTHEAST ACROSS NORTHEASTERN
COLORADO. LARGE HAIL IS THE MAIN THREAT...BUT SOME THREAT OF
TORNADOES AS WELL. AT THIS TIME EXPECTING A CONVERGENCE LINE TO
DEVELOP OVER TIME WITH THUNDERSTORM OUTFLOW WHICH SHOULD PROGRESS
EASTWARD AND EXPECT ACTIVITY TO CLEAR OUR AREA BY MIDNIGHT...THOUGH
SOME UNCERTAINTY ON THE EASTERN BORDER.

FOR MONDAY...WARMING ALOFT BUT ALSO PLENTY OF LOW LEVEL MOISTURE IN
THE WAKE OF THIS EVENINGS CONVECTION. MODELS NOW HAVE MORE ROBUST
EASTERLY FLOW AT THE SURFACE WHICH WOULD HOLD TEMPERATURES BACK
DESPITE SEVERAL DEGREES OF WARMING ALOFT. I BUY THE GENERAL IDEA BUT
NOT SURE OF THE MAGNITUDE. THE MOISTURE WOULD EVENTUALLY PROVIDE A
CHANCE OF STORMS...BUT THE LOW LEVEL TEMPERATURES WILL DELAY
THUNDERSTORM INITIATION. I WILL PUT IN SOME LOW POPS FOR THE LATE
AFTERNOON...BUT MOST OF THE ACTIVITY SHOULD BE IN THE EVENING.
DROPPED TEMPERATURES A COUPLE OF DEGREES ON THE PLAINS...KEEPING US
AWAY FROM THE CENTURY MARK BUT STILL WARMER THAN TODAY.

.LONG TERM...WESTERLY FLOW ALOFT WILL DOMINATE THE FORECAST AREA
MONDAY NIGHT THROUGH WEDNESDAY NIGHT.  SPEEDS WILL GENERALLY BE
BELOW 50 KNOTS.  THE QG VERTICAL VELOCITY FIELDS SHOW BENIGN
SYNOPTIC SCALE ENERGY FOR THE FORECAST AREA MONDAY NIGHT THROUGH
WEDNESDAY NIGHT.  THE BOUNDARY LAYER FLOW IS PROGGED TO BE
EAST-NORTHEASTERLY MONDAY NIGHT THROUGH TUESDAY NIGHT...THEN
SOUTHEASTERLY WEDNESDAY.   FOR MOISTURE...BOTH MODELS CONTINUE TO
HAVE PLENTY IN THE MID AND UPPER LEVELS...WITH AN INCREASE IN THE
LOWER LEVEL MOISTURE AS WELL. BOUNDARY LATER DEW POINT PROGGS SHOW
TEMPERATURES IN THE 50-60 F RANGE MONDAY NIGHT THROUGH WEDNESDAY.
PRECIPITABLE WATER VALUES ARE IN THE 0.80 TO 1.30 INCH RANGE MONDAY
NIGHT THROUGH WEDNESDAY...WITH THE BEST MONDAY EVENING AND LATE DAY
TUESDAY.  LAPSE RATE FIELDS ON THE CROSS SECTIONS HAVE LITTLE IN THE
WAY A MID LEVEL CAP MONDAY EVENING OR LATE DAY TUESDAY...WITH A
RETURN OF IT BY LATE DAY WEDNESDAY.  THERE IS SOME LOW LEVEL
STABILITY INDICATED MONDAY NIGHT THROUGH TUESDAY NIGHT...BUT
CONVECTION ABOVE THAT IS POSSIBLE.  CAPE VALUES ON MONDAY NIGHT ARE
PRETTY HIGH ACROSS THE FOOTHILLS... WESTERN PLAINS...SOUTHERN
PLAINS...AND PALMER RIDGE....WHERE 3000 J/KM PLUS ARE PROGGED.  WILL
JUST HAVE TO ERODE THE CIN AWAY.  ON LATE DAY TUESDAY AND
WEDNESDAY...THERE  IS PRETTY DECENT CAPE OVER THE EASTERN
MOUNTAINS...FOOTHILLS AND WESTERN TWO-THIRDS OF THE PLAINS.  THE QPF
FIELDS HAVE OK AMOUNTS OF MEASURABLE PRECIPITATION MONDAY NIGHT AND
LATE DAY TUESDAY...WITH WAY LESS FOR LATE DAY WEDNESDAY.  THE
RAINFALL IS INDICATED EAST OF DIVIDE THROUGH ALL THE PERIODS.   SO
FOR POPS...20-30%S LOOK GOOD MONDAY NIGHT INTO TUESDAY NIGHT...THEN
0-10%S FOR LATE DAY WEDNESDAY.  FOR TEMPERATURES... TUESDAY'S HIGHS
ARE 4-7 C COOLER THAN MONDAY'S.  WEDNESDAY'S HIGHS ARE 1-2 C WARMER
THAN TUESDAY'S.  FOR THE LATER DAYS...THURSDAY THROUGH
SUNDAY...MODELS HAVE INCREASING SOUTHWESTERLY FLOW ALOFT THURSDAY
THROUGH FRIDAY.  ON SATURDAY...THE FLOW ALOFT IS PRETTY STRONG AND
NEARLY DUE SOUTHERLY.  IN FACT A JET MAXIMUM IS PROGGED FROM LATE
DAY SATURDAY THROUGH MUCH OF SUNDAY FOR THE FORECAST AREA.  BY 12Z
SUNDAY MORNING...THE GFS AND ECMWF HAVE AN UPPER CLOSED LOW NEAR THE
FOUR CORNERS.  BOTH MODELS BRING THE WEAKENING UPPER LOW INTO
COLORADO SUNDAY NIGHT INTO MONDAY.  BOTH THE ECMWF AND GFS COOL DOWN
FRIDAY THROUGH SUNDAY PRETTY SIGNIFICANTLY.  WILL LOWER TEMPERATURE
GRIDS A BIT FOR NOW AND SEE HOW THE MODELS EVOLVE.   MOISTURE
INCREASES FRIDAY THROUGH SUNDAY AS WELL.

&&

.AVIATION...ISOLATED THUNDERSTORMS ARE EXPECTED DURING THE LATE
AFTERNOON AND EARLY EVENING. THERE IS A SLIGHT CHANCE OF A SEVERE
THUNDERSTORM WITH LARGE HAIL...GUSTY WINDS...AND BRIEF HEAVY RAIN
UNDER A STORM. THUNDERSTORMS MAY BE MORE NUMEROUS OVER THE EASTERN
APPROACH GATES TO KDEN. OTHERWISE VFR CONDITIONS ARE EXPECTED
THROUGH MONDAY.

&&

.HYDROLOGY...SNOWMELT IS PRODUCING MINOR OVERBANK FLOODING ON THE
BIG THOMPSON AND CACHE LA POUDRE RIVERS. FLOWS IN ESTES PARK AND THE
LOWER POUDRE CANYON ARE OCCURRING IN THE LATE NIGHT AND MORNING
HOURS...AND PEAKS ON MONDAY AND TUESDAY MORNINGS MAY BE A LITTLE
HIGHER THAN TODAYS. MINOR FLOODING IS ALSO POSSIBLE ON THE NORTH
FORK OF THE SAINT VRAIN CREEK...AND THE SOUTH FORK OF THE SAINT
VRAIN AND BOULDER CREEK WILL BE NEAR BANKFULL.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...FLOOD ADVISORY THROUGH TUESDAY
      AFTERNOON FOR LARIMER...BOULDER...AND WEST CENTRAL WELD
      COUNTIES.

GIMMESTAD/RJK
Hazardous weather outlook, Jun 6, 10:12 AM MST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1112 AM MDT SUN JUN 06 2010

COZ030>051-071200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1112 AM MDT SUN JUN 06 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ON THE PLAINS THIS AFTERNOON AND
TONIGHT. THE GREATEST THREAT IS FOR SUPERCELL THUNDERSTORMS TO
DEVELOP ON THE CHEYENNE RIDGE OR IN SOUTHEAST WYOMING AND MOVE
SOUTHEAST INTO COLORADO...AFFECTING AREAS EAST OF A LINE FROM
CHEYENNE TO LIMON. THERE IS A LOWER RISK OF SEVERE STORMS FURTHER
SOUTH AND WEST TO THE FOOTHILLS...ESPECIALLY FROM THE EASTERN AND
SOUTHERN PARTS OF THE DENVER METRO AREA ACROSS ELBERT COUNTY.

SOME OF THE STORMS TODAY MAY PRODUCE HAIL UP TO BASEBALL SIZE AND
WIND GUSTS TO 70 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE.

MINOR FLOODING IS ALSO OCCURRING ON SOME RIVERS AND STREAMS IN
LARIMER COUNTY FROM RAPID SNOWMELT. THE MAIN AREAS OF CONCERN ARE
THE BIG THOMPSON RIVER ABOVE LAKE ESTES AND THE POUDRE RIVER IN THE
CANYON WEST OF FORT COLLINS. THESE RIVERS COULD RISE HIGHER ON
MONDAY AND TUESDAY AS TEMPERATURES IN THE HIGH MOUNTAINS MAY WARM A
FEW DEGREES MORE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
THROUGH THURSDAY.  TEMPERATURES WILL BE ABOVE NORMAL WITH MONDAY THE
HOTTEST DAY.  BY FRIDAY...CONTINUING INTO NEXT WEEKEND THERE IS A
CHANCE OF A COOLER AIRMASS TO MOVE INTO THE FORECAST AREA ALONG WITH
A BETTER CHANCES OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 2 PM.

GIMMESTAD/RJK

The radar

The Cheyenne radar (KCYS), 78 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

21 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Larimer

When
June 6, 3:59 PM MST
Where
Larimer County, 1.26 mi WNW of Harmony
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.480, -105.070

Hail, Morgan

When
June 6, 3:59 PM MST
Where
Morgan County, 2.14 mi SSE of Ft Morgan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.220, -103.790

Thunderstorm Wind, Logan

When
June 6, 4:00 PM MST
Where
Logan County, Iliff
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
40.750, -103.070

Utility poles were snapped and power lines were downed.

Hail, Larimer

When
June 6, 4:01 PM MST
Where
Larimer County, 1.38 mi N of Loveland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.420, -105.070

Hail, Larimer

When
June 6, 4:05 PM MST
Where
Larimer County, 3.18 mi NNW of Loveland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.440, -105.100

Hail, Larimer

When
June 6, 4:08 PM MST
Where
Larimer County, 4 mi N of Loveland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.458, -105.070

Thunderstorm Wind, Sedgwick

When
June 6, 4:30 PM MST
Where
Sedgwick County, Julesburg
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
40.980, -102.270

A gift shop in Julesburg sustained damaged when debris shattered a large window.

Hail, Logan

When
June 6, 4:35 PM MST
Where
Logan County, Atwood
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.550, -103.270

Hail, Weld

When
June 6, 4:44 PM MST
Where
Weld County, 4.18 mi N of Eaton Arpt
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
40.580, -104.640

Hail, Washington

When
June 6, 4:45 PM MST to 5:00 PM MST
Where
Washington County, 11 mi NNE of Akron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.317, -103.120

Hail, Weld

When
June 6, 4:50 PM MST
Where
Weld County, 0.87 mi SE of Eaton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.520, -104.690

Large tree branches, up to 2.5 inches in diameter, were snapped.

Hail, Weld

When
June 6, 5:02 PM MST
Where
Weld County, 2.21 mi ENE of Purcell
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
40.640, -104.540

Hail, Washington

When
June 6, 5:15 PM MST
Where
Washington County, 2.61 mi SW of (Ako)akron Weather Station
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.120, -103.210

Hail, Weld

When
June 6, 5:25 PM MST
Where
Weld County, 0.69 mi N of Keenesburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.110, -104.520

Hail, Weld

When
June 6, 5:40 PM MST
Where
Weld County, 4.44 mi NNE of Prospect
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.110, -104.300

Hail, Morgan

When
June 6, 5:58 PM MST
Where
Morgan County, 2.52 mi WNW of Bijou
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.270, -103.890

Hail, Morgan

When
June 6, 6:00 PM MST
Where
Morgan County, 1.48 mi NNE of Ft Morgan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.270, -103.790

Hail, up to 8 inches deep, buried a corn field south of Fort Morgan.

Hail, Morgan

When
June 6, 6:04 PM MST
Where
Morgan County, 0.53 mi E of Vallery
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
40.230, -103.960

Hail, Morgan

When
June 6, 6:12 PM MST
Where
Morgan County, 2.14 mi SSE of Ft Morgan
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.220, -103.790

Thunderstorm winds apparantly turned a mobile home on its side, 4 miles west of Fort Morgan.

Hail, Morgan

When
June 6, 6:15 PM MST
Where
Morgan County, 1.48 mi NNE of Ft Morgan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.270, -103.790

Thunderstorm Wind, Morgan

When
June 6, 6:15 PM MST
Where
Morgan County, 3 mi W of Ft Morgan
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.250, -103.857

An intense microburst destroyed a mobile home near Fort Morgan.

Flash Flood, Morgan

When
June 6, 6:30 PM MST to 8:30 PM MST
Where
Morgan County, 2.76 mi ENE of Vallery to 2.55 mi SSE of Brush
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$50,000
Reported by
County Official
Coordinates
40.251, -103.925

Severe thunderstorms with large hail and heavy rain produced widespread street flooding in the Fort Morgan and Brush areas. Several street closures were reported. Floodwaters were observed across State Highway 71 and Highway R, between County Roads 26 and 27. Extensive field flooding was also reported around Weldona.

Hail, Washington

When
June 6, 7:36 PM MST
Where
Washington County, 4.84 mi N of Anton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.820, -103.220

Hail, Morgan

When
June 6, 7:44 PM MST
Where
Morgan County, 2.81 mi N of Brush
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
40.290, -103.630

Hail, Washington

When
June 6, 8:45 PM MST
Where
Washington County, 7.98 mi W of Elba
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.910, -103.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232624, 232626, 240578, 232630, 232633, 240589, 240584, 232635, 232636, 240590, 232637, 232638, 232641, 232643, 232644, 232645, 232646, 232647, 232649, 232650, 247781, 241331, 232651, 232652, 232653.